COMMON RISK FACTORS FOR THE DEVELOPMENT OF ANTI TUBERCULOSIS TREATMENT INDUCED HEPATOTOXICITY

Munir Ahmad Abbasi, Naseer Ahmed, Amir Suleman, Haidar Zaman, Sumbal Tariq, Syed Abbas Anwar, Nisar Khan

Abstract


Background: Tuberculosis is a global pandemic which affects millions of people every year. The treatment of tuberculosis consists of simultaneous use of a number of drugs for a prolonged period of time, therefore anti-tuberculosis treatment induced toxicity is a real problem. Many risk factors which make a tuberculosis patient prone to the development of hepatotoxicity associated with the anti-tuberculosis treatment have been identified. The aim of this study was to determine common risk factors responsible for precipitation of hepatotoxicity following treatment with anti-tuberculosis drugs. Methods: This cross-sectional study was conducted in the Department of Pulmonary Medicine, Ayub Teaching Hospital, Abbottabad from20th April 2013to19th March 2014. Patients who were newly diagnosed cases of tuberculosis in whom treatment of tuberculosis with first line anti-tuberculosis drugs was initiated and were 20 years or older, were included. The precipitation of drug induced hepatotoxicity was diagnosed with detailed history taking and physical examination followed by laboratory investigations, i.e., Liver Function tests (LFT). Results: Of the total 179 patients included in this study, 100 (55.8 %) were males and 79 (44.2 %) were females. Out of them 23 (12.85%) developed hepatotoxicity. Drug induced hepatotoxicity was observed in the older patients. No relationship was found with the sex, body mass index (BMI), and pre-existing liver disease. Conclusion: The study showed that the risk of development of drug-induced hepatotoxicity following treatment with first line anti-tuberculosis treatment increased with the age of the patient.Keywords: Tuberculosis, Anti-Tuberculous Therapy, Liver disease, Body Mass Index, Hepatotoxicity

Full Text:

PDF

References


Marzuki OA, Fauzi AR, Ayoub S, Kamarul Imran M. Prevalence and risk factors of anti-tuberculosis drug-induced hepatitis in Malaysia. Singapore Med J 2008;49(9):688–93.

Kishore PV, Palaian S, Paudel R, Mishra P, Prabhu M, Shankar PR. Drug induced hepatitis with anti-tubercular chemotherapy: challenges and difficulties in treatment. Kathmandu Univ Med J 2007;5(2):256–60.

Khoharo HK, Ansari S, Siddiqui AA, Qureshi F. Standard antituberculosis drug induced hepatotoxicity: Do the risk factors matter? J Liaqat Univ Med Health Sci 2010;09(02):84–7.

Tostmann A, Boeree MJ, Aarnoutse RE, de Lange WC, van der Ven AJ, Dekhuijzen R. Antituberculosis drug-induced hepatotoxicity: concise up-to-date review. J Gastroenterol Hepatol 2008;23(2):192–202.

Mahmood K, Hussain A, Jairamani KL, Talib A, Abbasi B-u, Salkeen S. Hepatotoxicity with antituberculosis drugs: the risk factors. Pak J Med Sci 2007;23(1):33–8.

Rieder HL. Fourth-generation fluoroquinolones in tuberculosis. Lancet 2009;373(9670):1148–9.

Akhter N, Iqbal T, Amil A. A gender wise study of arylamine N-acetyltransferase 2 (NAT2) acetylation phenotyping using sulphamethazine by high-pressure liquid chromatography (HPLC) assay. Afr J Pharm. Pharmacol 2011;5(15):1739–47.

Aslam M, Baig FA, Beg AE. Acetylatorphenotyping of sulfadimidine in a randomly mixed population. Pak J Pharmacol. 2009;26(1):1–8.

Tariq S, Khan TS, Malik S, Anwar MS, Rashid A. Frequency of anti-tuberculous therapy-induced hepatotoxicity in patients and their outcome. J Ayub Med Coll, Abbottabad 2009;21(4):50–2.

Singla R, Sharma SK, Mohan A, Makharia G, Sreenivas V, Jha B, et al. Evaluation of risk factors for antituberculosis treatment induced hepatotoxicity. Indian J Med Res 2010;132:81–6.

Lonnroth K, Williams BG, Cegielski P, Dye C. A consistent log-linear relationship between tuberculosis incidence and body mass index. Int J Epidemiol 2010;39(1):149–55.

Chung-Delgado K, Revilla-Montag A, Guillen-Bravo S, Velez-Segovia E, Soria-Montoya A, Nuñez-Garbin A, Silva-Caso W, Bernabe-Ortiz A. Factors associated with anti-tuberculosis medication adverse effects: a case-control study in Lima, Peru. PLoS One 2011;6(11):e27610

Chamorro JG, Castagnino JP, Musella RM, Nogueras M, Aranda FM, Frías A, et al. Sex, ethnicity, and slow acetylator profile are the major causes of hepatotoxicity induced by antituberculosis drugs. J Gastroenterol Hepatol 2013;28(2):323–8.

Black M, Mitchell JR, Zimmerman HJ, Ishak KG, Epler GR. Isoniazid-associated hepatitis in 114 patients. Gastroenterology 1975;69(2):289–302.

World Health Organization. Global Tuberculosis Report 2012: WHO report 2012.Geneva, Switzerland: World Health Organization, 2012.

Lee AM, Mennone JZ, Jones RC, Paul WS. Risk factors for hepatotoxicity associated with rifampin and pyrazinamide for the treatment of latent tuberculosis infection: experience from three public health tuberculosis clinics. Int J Tuberc Lung Dis 2002;6(11):995–1000.

Babalik A, Arda H, Bakirci N, Agca S, Oruc K, Kiziltas S, et al. Management of and risk factors related to hepatotoxicity during tuberculosis treatment. Tuberk Toraks 2012;60(2):136–44.

Chalasani N, Bjornsson E. Risk factors for idiosyncratic drug-induced liver injury. Gastroenterology. 2010;138(7):2246–59.

Haq MU, Rasul S, Khan SU, Saeed S, Tahir TM. Anti-tuberculosis drug induced Hepatitis. Pak J Chest Med 2001;7(1):41–5.

Shakya R, Shrestha B. Evaluation of risk factors for antituberculosis drugs-induced hepatotoxicity in Nepalese population. Kathmandu Univ J Sci Engg Technol 2006;2(1):1–8

Yee D, Valiquette C, Pelletier M, Parisien I, Rocher I, Menzies D. Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis. Am J Respir Crit Care Med 2003;167(11):1472–7


Refbacks

  • There are currently no refbacks.


Contact Number: +92-992-382571

email: [jamc] [@] [ayubmed.edu.pk]